Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 40, NWS Cheyenne, WY

October 15, 20248 counties in Nebraska; 4 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Oct 15, 2024, 1:31 PM MDT for 8 counties in Nebraska; 4 counties in Wyoming. It took effect at Oct 16, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 1:31 PM MDT (19:31 UTC)
In effect from
Oct 16, 2024, 12:00 PM MDT
Expired
Oct 16, 2024, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS85 KCYS 151931
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
131 PM MDT Tue Oct 15 2024

...FIRE WEATHER WATCHES ARE IN EFFECT FOR PORTIONS OF SOUTHEAST
WYOMING INCLUDING CONVERSE AND NIOBRARA COUNTIES AND THE NORTHERN
PORTIONS OF GOSHEN AND PLATTE COUNTIES FROM NOON TO 7PM
WEDNESDAY...

...FIRE WEATHER WATCHES ARE ALSO IN EFFECT FOR THE NEBRASKA
PANHANDLE FROM NOON TO 7PM WEDNESDAY...

NEZ434>437-WYZ417-418-160345-
/O.UPG.KCYS.FW.A.0028.241016T1800Z-241017T0100Z/
/O.NEW.KCYS.FW.W.0040.241016T1800Z-241017T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
131 PM MDT Tue Oct 15 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 417, 418, 
434, 435, 436, AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 434, 435, 436, 437, 417, and
  418.

* WIND...South-Southwest 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...15 to 20 percent.

* HAINES...3 to 4

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ433-160345-
/O.NEW.KCYS.FW.W.0040.241016T1800Z-241017T0100Z/
Goshen/Middle-Lower North Platte River Basin-
131 PM MDT Tue Oct 15 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 433...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 433.

* WIND...South-Southwest 10 to 20 mph with gusts to 30 mph.

* HUMIDITY...15 to 20 percent.

* HAINES...3 to 4

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
589 
WWUS85 KCYS 160157
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
757 PM MDT Tue Oct 15 2024

...RED FLAG WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHEAST 
WYOMING INCLUDING CONVERSE AND NIOBRARA COUNTIES AND THE NORTHERN 
PORTIONS OF GOSHEN AND PLATTE COUNTIES FROM NOON TO 7PM 
WEDNESDAY...

...RED FLAG WARNINGS ARE ALSO IN EFFECT FOR THE NEBRASKA PANHANDLE
FROM NOON TO 7PM WEDNESDAY...

NEZ434>437-WYZ417-418-433-161200-
/O.CON.KCYS.FW.W.0040.241016T1800Z-241017T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Goshen/Middle-Lower North Platte River Basin-
757 PM MDT Tue Oct 15 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
WEDNESDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
417, 418, 434, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 434, 435, 436, 437, 417, 
  and 418. 

* WIND...South-Southwest 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...15 to 20 percent.

* HAINES...3 to 4

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
414 
WWUS85 KCYS 160914
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
314 AM MDT Wed Oct 16 2024

...RED FLAG WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHEAST
WYOMING INCLUDING CONVERSE...NIOBRARA...GOSHEN AND PLATTE 
COUNTIES FROM NOON TO 7PM TODAY...

...RED FLAG WARNINGS ARE ALSO IN EFFECT FOR THE NEBRASKA
PANHANDLE FROM NOON TO 7PM TODAY...

WYZ432-170100-
/O.EXA.KCYS.FW.W.0040.241016T1800Z-241017T0100Z/
Bordeaux/Chugwater/Wheatland-
314 AM MDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
417, 418, 432, 433, 434, 435, 436, and 437

The National Weather Service in Cheyenne has issued a Red Flag 
Warning, which is in effect from noon today to 7 PM MDT this 
evening. 

* AFFECTED AREA...Fire weather zones 417, 418, 432, 433, 434, 435,
  436, and 437
  

* WIND...South-Southwest 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...15 to 20 percent.

* HAINES...4 to 5

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ434>437-WYZ417-418-433-170100-
/O.CON.KCYS.FW.W.0040.241016T1800Z-241017T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Goshen/Middle-Lower North Platte River Basin-
314 AM MDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER
ZONES 417, 418, 432, 433, 434, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 417, 418, 432, 433, 434, 435,
  436, and 437. 

* WIND...South-Southwest 15 to 25 mph with gusts to 40 mph.

* HUMIDITY...15 to 20 percent.

* HAINES...4 to 5

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
046 
WWUS85 KCYS 162000
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
200 PM MDT Wed Oct 16 2024

...RED FLAG WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHEAST
WYOMING INCLUDING CONVERSE...NIOBRARA...GOSHEN AND PLATTE
COUNTIES FROM NOON TO 7PM TODAY...

...RED FLAG WARNINGS ARE ALSO IN EFFECT FOR THE NEBRASKA
PANHANDLE FROM NOON TO 7PM TODAY...

NEZ434>437-WYZ417-418-432-433-170100-
/O.CON.KCYS.FW.W.0040.000000T0000Z-241017T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
200 PM MDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 417, 418,
432, 433, 434, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 417, 418, 432, 433, 434, 
  435, 436, and 437. 

* WIND...South-Southwest 15 to 25 mph with gusts to 40 mph.

* HUMIDITY...15 to 20 percent.

* HAINES...4 to 5

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
349 
WWUS85 KCYS 170048
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
648 PM MDT Wed Oct 16 2024

...RED FLAG WARNING EXPIRES AT 7 PM THIS EVENING...

NEZ434>437-WYZ417-418-432-433-170200-
/O.EXP.KCYS.FW.W.0040.000000T0000Z-241017T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
648 PM MDT Wed Oct 16 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 432, 433,
434, 435, 436, AND 437...

Humidity has begun to increase and is expected to remain above
critical levels. Therefore...the Red Flag Warning will be allowed
to expire on time at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 15, 11:14 AM MDT, 2 hours 17 minutes earlier. Its key messages:

  • A Frost Advisory remains in effect for Goshen and Scotts Bluff counties through 8am.
  • Breezy conditions return Tuesday onward with dry conditions through Wednesday morning.
  • A strong cold front will bring much cooler temperatures Friday and Saturday along with chances for rain and high elevation snow showers, although precipitation amounts remain uncertain.
Area forecast discussion, Oct 15, 11:14 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1114 AM MDT Tue Oct 15 2024

.KEY MESSAGES...

- A Frost Advisory remains in effect for Goshen and Scotts Bluff
  counties through 8am.

- Breezy conditions return Tuesday onward with dry conditions
  through Wednesday morning.

- A strong cold front will bring much cooler temperatures Friday
  and Saturday along with chances for rain and high elevation
  snow showers, although precipitation amounts remain uncertain.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 219 AM MDT Tue Oct 15 2024

Latest observations were indicating the back door front near the
North Platte Valley in the Nebraska panhandle. This front is
bringing somewhat cooler temperatures behind it with readings
mainly in the low to mid 30s with mainly 40s west of this
boundary. This front is progged to continue seeping southwest
towards the Laramie Range as the morning wears on. This will
result in a fairly steep low level inversion this morning. The
biggest question is whether we will be able to scour out this
inversion this afternoon. If we are unable scour out the
inversion, we may struggle to reach the 60s which is what the
00Z HREF is depicting in many spots. In fact, the HREF Grand
Ensemble are only showing greater than 50 percent probability
exceeding 60 degrees around Scottsbluff and Chadron this
afternoon with the rest of the sites in the Nebraska panhandle
mainly below 60. However, the probabilities do indicate that
most of Wyoming should be in the 60s. The dry soil will also aid
in the sensible/ground heat flux which will favor a bit warmer
temperatures. We will favor this trend this afternoon, but high
temperatures could be a bit trick today.

Tonight will most likely see the low level flow turn to the
south which will tend to favor an upslope regime along the
Cheyenne ridge and the Pine Ridge. This will cause dewpoints to
climb, but also favor the low level jet to develop over the
eastern Nebraska panhandle. This will set the stage for some
warmer temperatures north of the Cheyenne ridge and the Pine
Ridge and warmer temperatures in Chadron. Elsewhere,
temperatures will be mostly in the 35 to 40 degree range.

The models are in pretty good agreement in bringing a fairly
strong upper level trof towards Wyoming on Wednesday and
Wednesday night. Ahead of this shortwave, we are looking at the
potential for gusty southwest winds especially across Carbon and
Converse counties. We are also looking at the potential for
gusty south winds in the Nebraska panhandle in the afternoon.
The atmosphere is expected to continue to be quite dry with
minimum RH fields in the 15 to 20 percent range across the
Nebraska panhandle. This is where we introduced a Fire Weather
Watch. We have also included in that watch Converse and Niobrara
counties, especially due to the potential for more gusty winds.
The main question will be how much much low level moisture can
get advected into Carbon county by afternoon. If the atmospheric
column remains fairly dry we may be looking at the potential
for Red Flag conditions in that area as well. We are the most
confident in Converse and Niobrara counties and the Nebraska
panhandle at this point, but we will need to keep an eye on
Carbon county as well. The gusty south-southwest winds are
expected to persist especially over southeast Wyoming on
Wednesday night which will favor poor humidity recoveries and
possibly an extension of the Fire Weather Watch.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 219 AM MDT Tue Oct 15 2024

A pattern change is coming in the long term with a switch to more
active and fall-like temperatures. Expect near-daily precipitation
chances with accumulating mountain snow possible.

Through the later half of the week and into the weekend, a slow
moving upper-level trough and low will meander its way into the
Rockies. This trough will dive south from the Pacific Northwest on
Thursday and into Friday, bringing moister and cooler air into the
region. As the trough pushes into the Pacific Northwest on Thursday,
a weak disturbance ahead of the trough could trigger some showers as
mid-level moisture increases. By Friday, the trough will push down
into the Four Corners region, dragging a strong cold front along
with it. While precipitation chances look likely for areas west of
the Laramie Range with ample mid-level moisture, the cold
temperatures may be the bigger story. High temperatures on Friday,
especially out west, look to be the coldest of the season so far.
High temperatures in the 50s will make it actually feel like fall in
mid to late October.

Headed into the weekend, the upper-level low will stall over the
Four Corners region. This will put the CWA in moist, southerly flow,
increasing precipitation chances once again. Cool temperatures will
stick around Friday night into Saturday. As a result, some lower
elevations could briefly see a rain/snow mix during this time. By
Sunday, the upper-level low will push its way into Wyoming, bringing
yet more precipitation chances to the CWA. However, continued
southerly flow will help to increase high temperatures on Sunday.
Some locations, notably the Nebraska panhandle, could see above
average temperatures once again by Sunday.

As the upper-level low quickly exits eastward on Monday, a few
lingering showers could still be possible. Otherwise, more zonal
flow across the area will lead to a warmer and drier day, with the
return of above 0C 700 mb temperatures.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1108 AM MDT Tue Oct 15 2024

VFR conditions likely through the forecast period for all
terminals. Ahead of the next trough that is progged to push
through the region mid to late week will see shortwave
disturbances propagating within the flow, kicking up wind
speeds across the majority of areas up to 35+ knots. Should
begin to see these increased wind speeds near the surface
shortly after sunrise tomorrow, outside of a few zones with the
increased speeds overnight. Before the stronger winds that will
be observed across the terminals, LLWS is expected due to the
low level jet developing in the overnight hours and while the
atmosphere is effectively decoupled.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ417-418.
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ434>437.

&&

SHORT TERM...REC
LONG TERM...SF
AVIATION...MRD
Hazardous weather outlook, Oct 15, 7:46 AM MDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
746 AM MDT Tue Oct 15 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
746 AM MDT Tue Oct 15 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Blustery winds and low relative humidity will lead to elevated
fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry and breezy conditions continue on Wednesday. A Fire Weather
Watch is in effect for the Nebraska Panhandle and west-central
Wyoming.

A strong cold front will bring much cooler temperatures Friday
and Saturday along with chances for rain and high elevation snow
showers. Some minor snow accumulations are possible in the higher
elevations.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:54 AM MDTFire Weather WatchCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more12 hr

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.